Volume 9, issue 4 (2009)

Download this article
Download this article For screen
For printing
Recent Issues

Volume 17
Issue 6, 3213–3852
Issue 5, 2565–3212
Issue 4, 1917–2564
Issue 3, 1283–1916
Issue 2, 645–1281
Issue 1, 1–643

Volume 16, 6 issues

Volume 15, 6 issues

Volume 14, 6 issues

Volume 13, 6 issues

Volume 12, 4 issues

Volume 11, 5 issues

Volume 10, 4 issues

Volume 9, 4 issues

Volume 8, 4 issues

Volume 7, 4 issues

Volume 6, 5 issues

Volume 5, 4 issues

Volume 4, 2 issues

Volume 3, 2 issues

Volume 2, 2 issues

Volume 1, 2 issues

The Journal
About the Journal
Subscriptions
Editorial Board
Editorial Interests
Editorial Procedure
Submission Guidelines
Submission Page
Author Index
To Appear
ISSN (electronic): 1472-2739
ISSN (print): 1472-2747
A new characterization of Conrad's property for group orderings, with applications

Andrés Navas and Cristóbal Rivas

Appendix: Adam Clay

Algebraic & Geometric Topology 9 (2009) 2079–2100
Abstract

We provide a pure algebraic version of the first-named author’s dynamical characterization of the Conrad property for group orderings. This approach allows dealing with general group actions on totally ordered spaces. As an application, we give a new and somehow constructive proof of a theorem first established by Linnell: an orderable group having infinitely many orderings has uncountably many. This proof is achieved by extending to uncountable orderable groups a result about orderings which may be approximated by their conjugates. This last result is illustrated by an example of an exotic ordering on the free group given by the third author in the Appendix.

Keywords
group orders, Conrad's property
Mathematical Subject Classification 2000
Primary: 06F15, 20F60
Secondary: 57S25
References
Publication
Received: 3 March 2009
Revised: 28 August 2009
Accepted: 31 August 2009
Published: 16 October 2009
Authors
Andrés Navas
Departamento de Matemática y Ciencia de la Computación
Facultad de Ciencia
Universidad de Santiago de Chile
Alameda 3363
Estación Central
Santiago
Chile
Cristóbal Rivas
Departamento de Matemáticas
Facultad de Ciencia
Universidad de Chile
Las Palmeras 3425
Ñuñoa
Santiago
Chile
Adam Clay
Department of Mathematics
University of British Columbia
Vancouver
British Columbia
Canada
V6T 1Z2
http://www.math.ubc.ca/~aclay/